EconPapers    
Economics at your fingertips  
 

From modelmania to datanomics? The rise of mathematical and quantitative methods in three top economics journals

Thiago Dumont Oliveira () and Marwil Dávila-Fernández
Additional contact information
Thiago Dumont Oliveira: Faculty of Business and Economics, University of Basel

Scientometrics, 2020, vol. 123, issue 1, No 3, 70 pages

Abstract: Abstract This article investigates the rise of mathematical and quantitative methods in three leading economics journals—American Economic Review, Journal of Political Economy, and Quarterly Journal of Economics—from 1940 to 2010. We show that the trajectories describing the evolution of mathematical and quantitative methods in these outlets are strikingly similar. Analyzing theoretical and applied research separately, the former follows an inverted-U path while the latter has been growing in importance throughout the period, especially after 1990. Moreover, cointegration methods are used to investigate the existence of a long-term relationship between the time series. Our results suggest that whereas the three journals mutually influenced one another, different dynamics emerge when theoretical and applied research are considered separately.

Keywords: Mathematical and quantitative methods; Top journals of economics; Cointegration; Theoretical $$\times$$ × applied research (search for similar items in EconPapers)
JEL-codes: A11 A14 B23 C88 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11192-020-03375-y Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:scient:v:123:y:2020:i:1:d:10.1007_s11192-020-03375-y

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11192

DOI: 10.1007/s11192-020-03375-y

Access Statistics for this article

Scientometrics is currently edited by Wolfgang Glänzel

More articles in Scientometrics from Springer, Akadémiai Kiadó
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-11-25
Handle: RePEc:spr:scient:v:123:y:2020:i:1:d:10.1007_s11192-020-03375-y